Tornadoes · United States · Colorado · 2006

F0 tornado, Alamosa to Ft Garland, Colorado, June 26, 2006

From Alamosa to Ft Garland, this F0 tornado ran 5.0 miles across Alamosa and Costilla counties on June 26, 2006, touching down at 3:12 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 26, 2006
Touchdown
3:12 PM MDT (21:12 UTC)
Path length
5.0 miles (8.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Alamosa and Costilla counties
Touchdown point
37.370, -105.750
Lift-off point
37.170, -105.570
Record number
705

What the Weather Service recorded

Tornado caused no known damage over open country. This tornado moved from Alamosa County to Costilla County.

Tornado caused no known damage over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 26, 2:36 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 26, 2:36 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT MON JUN 26 2006

.SHORT TERM...
(TONIGHT AND TOMORROW)

CURRENTLY...TSRA MAINY ALONG THE MTNS AND HIER VALLEYS. SOME
STORMS ARE PRODUCING SMALL HAIL...BUT ONE IN THE SAN LUIS VALLEY
PRODUCED A BRIEF SPINUP FOR ABOUT 45S. STORMS ARE MOVING SE IN THE
MODERATE NW FLOW ALOFT. NO STORMS WERE OCCURRING OVER THE LOWER
ELEVATIONS.

REST OF TODAY...MAIN CONCERN IN MARGINAL SVR HAILERS IN THE
MTNS...AND IF STORMS MOVE OVER THE BURN SCARS...THEN A FLASH FLOOD
THREAT (SIMILAR TO YDAY) WOULD BE POSSIBLE. GREATEST THREAT WILL
REMAIN IN MTNS AND HIER VALLEYS. MAY SEE A FEW STORMS MOVE OFF THE
HIER TRRN MAINLY TO THE WEST OF THE I-25 CORRIDOR.

TONIGHT...CONVECTION SHOULD DECREASE BY MID EVENING. A NICE COOL
EVENING IS IN STORE FOR THE REGION.

TOMORROW...DRIER AIR CONTINUES TO PUSH TO THE WEST. GREATEST POP
THREAT WILL BE ALONG THE SANGRE DE CRISTO MTNS AND ESPECIALLY THE
SAN JUAN MOUNTAINS. MAY SEE A SLIGHTLY BETTER CHANCE OF PRECIP ON
THE PLAINS LATER TOMORROW AFTERNOON WITH ANOTHER WEAK DISTURBANCE
MOVING S IN THE NNW FLOW ALOFT. TEMPS WILL CONTINUE TO BE QUITE
PLEASANT...WITH HIGHS MAINLY IN THE MID 80S PLAINS...70S MTNS.
/HODANISH

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUES NIGHT...POT VORT LOBE CONTINUES TO MOVE ACROSS CO OVERNIGHT.
THIS MAY KEEP CONVECTION GOING OVERNIGHT ACROSS THE MTS...AND THE
FAR SE PLAINS WHERE THE LOW LEVEL JET SETS UP. HAVE KEPT LOW GRADE
POPS GOING OVERNIGHT IN THESE AREAS.

A STRONGER SHORTWAVE MOVES ACROSS CO IN NORTHWEST FLOW ON
WEDNESDAY.  A WEAK FRONTAL BOUNDARY STALLS ACROSS NE NM...NW TX/OK
PANHANDLES AND THROUGH SRN KS ACCORDING TO THE NAM-WRF. GFS KEEPS
THIS BOUNDARY FARTHER TO THE NORTH.  HAVE GONE WITH THE NAM SOLUTION
DUE TO BETTER TERRAIN RESOLUTION. NORTH OF THE BOUNDARY...EASTERLY FLOW
ADVECTS HIGHER DEW POINTS INTO THE SE PLAINS...THOUGH 12Z NAM-WRF
KEEPS DEW POINTS IN THE 40S ACROSS THE MAJORITY OF THE SE PLAINS
TO AROUND 50 ACROSS BACA COUNTY. THIS PUTS CAPES BETWEEN 500-1200
J/KG...HOWEVER IF DEW POINTS END UP BEING HIGHER THEN CAPES WOULD
ALSO BE HIGHER THAN NAM-WRF IS ADVERTISING. HOWEVER...0-6 KM
SHEARS ARE RATHER WEAK...RUNNING AROUND 20-25 KTS...SO NOT
ANTICIPATING A WIDESPREAD SEVERE EVENT...THOUGH ONCE AGAIN CANT
RULE OUT A PULSE SEVERE STORM NEAR THE MTS WITH HAIL THE
PREDOMINANT THREAT. DEW POINTS OUT WEST STILL RUNNING IN THE
30S...SO THUNDERSTORMS HERE SHOULD BE MORE IN THE WET CATEGORY.

UPPER RIDGE SHIFTS EASTWARD OVER WRN CO ON THURS...THUS WARMING
TEMPS ALOFT SHOULD HELP REDUCE THE CAPE...HENCE THE INTENSITY OF
TSTORMS.  DEW POINTS ACROSS THE EAST FALL INTO THE UPPER 30S TO
LOWER 40S BY AFTN...WITH UPPER 20S/LOWER 30S ACROSS THE WEST.
DIFFICULT TO FIND ANY SHORTWAVES TO ENHANCE TSTORM COVERAGE...THUS
ISOLATED POPS LOOK BEST.  WITH LIGHT EASTERLY WINDS PROVIDING
UPSLOPE TO THE SE MTS...WILL LIKELY SEE GREATEST COVERAGE IN THIS
AREA.  ENOUGH RESIDUAL MOISTURE LINGERS ACROSS THE WRN MTS...THAT
AFTERNOON HEATING SHOULD BE SUFFICIENT TO REACH CONVECTIVE TEMPS TO
WARRANT AT LEAST ISOLATED POPS. WARMED UP MAXT GRID A FEW DEGREES
THIS DAY.

ANOTHER SHORTWAVE RIPPLES OVERTOP OF THE WESTERN US RIDGE
FRI...POSSIBLY SENDING A SHALLOW COLD FRONT INTO SE CO LATE FRI
AFTN/FRI NIGHT.  THIS WOULD SUGGEST ANOTHER UPSWING IN PRECIPITATION
CHANCES FOR THE SOUTHEAST PLAINS FOR FRIDAY AND SATURDAY.

LITTLE CHANGE IN THE LARGE SCALE PATTERN FOR SUN/MON WITH WESTERN US
UPPER RIDGE PUMPING UP AGAIN JUST TO OUR WEST BY EARLY NEXT WEEK.
WITH NW FLOW OVER THE REGION...IMPULSES WILL CONTINUE TO ROTATE
ACROSS THE AREA INTERACTING WITH MOISTURE AND UPSLOPE FLOW EAST OF
THE MTS TO TRIGGER AFTN SHOWERS AND TSTORMS EACH DAY. WILL STICK
WITH THE GENERIC FORECAST OF AT LEAST ISOLATED POPS THROUGH THE
PERIOD. MAIN CHANGE TO GRIDS WAS TO WARM UP WESTERN AREAS AS UPPER
RIDGE AXIS SHIFTS CLOSER TO THE REGION. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ223.

&&

34/31
Hazardous weather outlook, Jun 26, 6:54 AM MDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT MON JUN 26 2006

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT MON JUN 26 2006

...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE UPPER ARKANSAS RIVER VALLEY AND EASTERN SAN JUAN AND
LA GARITA MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER HIGH TERRAIN
AND ADJACENT PLAINS ONCE AGAIN EARLY THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO BE INITIALLY DRY ACROSS THE CENTRAL
AND SOUTHWEST MOUNTAINS...WHICH COULD LEAD TO NEW FIRE STARTS FROM
THE NUMEROUS CLOUD TO GROUND LIGHTNING FLASHES EXPECTED. STORMS
ACROSS THIS REGION ARE EXPECTED TO TRANSITION TO MORE WETTING RAINS
THROUGH THE EVENING. ACROSS THE REST OF THE HIGHER TERRAIN AND
IMMEDIATE ADJACENT PLAINS...THREATS FROM STORMS INCLUDE LOCALLY
HEAVY RAINFALL...ALONG WITH GUSTY WINDS TO AROUND 40 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HAIL TO AROUND 1/2 INCH
IN DIAMETER WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 40 MPH...WITH SOME OF THE STRONGER
STORMS PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE EACH DAY...ESPECIALLY ALONG THE
EAST SLOPES OF THE SANGRE DE CRISTO AND WET MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE AFTER AFTER 12 PM...MAINLY ACROSS THE MOUNTAINS AND HIGH
MOUNTAIN VALLEYS.

In the hours before

Special weather statement, Jun 26, 1:36 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
136 PM MDT MON JUN 26 2006

COZ069>071-262145-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING THE CITIES OF...CENTER...DEL NORTE...ALAMOSA...
MONTE VISTA...MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
136 PM MDT MON JUN 26 2006

...A SMALL TORNADO WAS SIGHTED ABOUT 15 MILES SOUTHWEST OF MONTE
VISTA COLORADO...

AT 115 PM A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED
SIGHTING A SMALL TORNADO THAT BRIEFLY TOUCHED THE GROUND 15 MILES
SOUTHWEST OF MONTE VISTA...OR 30 MILES WEST OF ALAMOSA. THE
TORNADO HAS DISSIPATED. IT PRODUCED NO DAMAGE...ONLY A SMALL DUST
CLOUD....AND DISSIPATED QUICKLY. AT 115 PM NATIONAL WEATHER
SERVICE RADAR SHOWED THUNDERSTORMS IN THE AREA OF THIS REPORT. NO
OTHER SIGHTINGS HAVE BEEN REPORTED. THE THUNDERSTORM THAT
PRODUCED THE SMALL TORNADO HAS WEAKENED BUT ADDITIONAL
THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON. SMALL TORNADOS
ON THE LEADING EDGE OF THUNDERSTORMS ARE NOT UNCOMMON IN THE SAN
LUIS VALLEY BUT RARELY PRODUCE DAMAGE.

PEOPLE IN THE WESTERN SIDE OF THE SAN LUIS VALLEY SHOULD BE ALERT
FOR THE POSSIBILITY OF SEEING A FUNNEL CLOUD...AND IF YOU
DO...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE. IF YOU ARE A WEATHER
SPOTTER FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...PLEASE CALL
OUR OFFICE DIRECTLY IF YOU SPOT A FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE OF
SAFETY...PREFERABLY IN A STURDY BUILDING.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albuquerq/Krtlnd, NM (KABQ), 12:00Z

9.2 hours before the tornado, 261 km from the path. June 26, 2006.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 30 joules per kilogram, CIN -204, lifted condensation level 1258 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
121 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Alamosa Municipal(Awos) (ALS), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 26, 2006

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 268:03 PM CDTF0Otter Tail, MN0.525

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.